Senior Voice -

By Suzy Cohen
Senior Wire 

Use over-the-counter antacids with caution

 


Most of you assume that if a medication is sold over the counter it’s safe, but that’s not true. Even over-the-counter drugs are drug muggers of nutrients that you need to prevent blood clots, keep your heart beating rhythmically and your bones strong.

Over-the-counter medications are a multi-billion dollar business, especially drugs for stomach discomfort. An estimated 20 million Americans buy over-the-counter drugs to get quick relief from indigestion, esophageal burning, belching, chest (sternum) pain and other symptoms of excessive stomach acid or gastroesophageal reflux (GERD).

I bet you take these drugs without batting an eye. In fact, most of you think harder and longer about what you’ll record on TV tonight, than you do popping one of these “acid” pills. Taking them occasionally for heartburn is probably no big deal, but some of you self-treat for months, or years because the drugs are sold over the counter.

I am not fond of using the PPI (proton pump inhibitors) acid blocking drugs indefinitely; these drugs are known as Omeprazole (Prilosec), Esomeprazole (Nexium), Lansoprazole (Prevacid), Pantoprazole (Protonix), Rabeprazole (Aciphex), and there are others.

Some of these meds are sold over the counter and are safe for short-term use. In fact, the label says 14 days only. But you can self-treat and therefore misuse them. Some doctors advise you to stay on them forever, too! Scary, because if you are suppressing acid 24/7, you are causing undigested food particles to leak into your bloodstream and this induces food allergies, including gluten sensitivity, whether or not you have the gene SNP for celiac.

Keep in mind, acid suppression 24/7 is unnatural. PPIs are potent drug muggers of magnesium and other minerals, causing a higher risk for fractures, asthma attacks, depression and arrhythmias.

That’s not all – a new disturbing paper has just been released indicating that PPIs might raise your risk for stroke by about 20 percent, and more for certain drugs. It depends on the PPI you take and your basic health. This risk doesn’t mean you’ll ever have to deal with it, so don’t panic.

Symptoms of stroke happen quickly and include sudden numbness or weakness of the face, arms or legs, confusion, trouble speaking, poor coordination or vision problems. If you’ve been taking a PPI drug and feel like your vascular system has been impacted, or you’ve developed hypertension, explore your treatment options with your physician.

I totally understand that some of you reading this are worried about your condition, as well as the safety of your medication. I don’t mean to alarm you; my intention is to keep you safe, and it’s pretty easy to restore essential nutrients mugged by PPI drugs and other acid blockers. Consider lowering the medication dose because stroke risk appears to be dose-dependent.

 
 

Powered by ROAR Online Publication Software from Lions Light Corporation
© Copyright 2017

Rendered 11/20/2017 05:55